Texas, 2014

Flash Flood in Texas, May 23, 2014

May 23, 2014 · NWS EWX · 1 event in 1 county or zone

A mesoscale convective system developed over the mountains in northern Mexico and moved across the plains into Texas. This system produced heavy rain that led to flash flooding in Maverick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mesoscale convective system developed over the mountains in northern Mexico and moved across the plains into Texas. This system produced heavy rain that led to flash flooding in Maverick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 22, 10:46 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 22, 10:46 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT THU MAY 22 2014

.AVIATION...
A LINE OF SHRA/TSRA WILL PASS WELL SOUTH OF KDRT AND MOVE ACROSS
SOUTHWESTERN PARTS OF SOUTH CENTRAL TEXAS OVERNIGHT DISSIPATING OR
PASSING WELL SOUTH OF I-35 TAF SITES. OTHERWISE...MVFR/IFR CIGS
DEVELOPING IN THE KSAT/KSSF AREAS WILL SPREAD TO THE REMAINDER OF
SOUTH CENTRAL TEXAS OVERNIGHT INTO FRIDAY MORNING. CIGS WILL LIFT
TO VFR LATE MORNING INTO AFTERNOON WITH CLOUDS BECOMING SCT BY
LATE AFTERNOON. ISOLD/SCT SHRA/TSRA WILL DEVELOP AS THE DAY
PROGRESSES. WILL CONTINUE TO LEAVE MENTION OUT OF TAFS AS PROBS
LOW. HOWEVER...LATER SHIFTS WILL MONITOR RADAR TRENDS FOR POSSIBLE
LATER MENTION. S TO SE WINDS 5 TO 15 KTS WILL PREVAIL. GUSTS TO 45
KTS ARE POSSIBLE IN AND NEAR TSRA.

&&

.PREV DISCUSSION... /ISSUED 907 PM CDT THU MAY 22 2014/

UPDATE...
SHOWERS AND THUNDERSTORMS BEGINNING TO CROSS THE RIO GRANDE.

DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS ARE BEGINNING TO CROSS THE RIO
GRANDE. COVERAGE IS A LITTLE LESS THAN PREVIOUSLY EXPECTED...SO
REDUCED POPS A BIT. HAVE ALSO REDUCED POPS FARTHER EAST AS STORMS
ARE NOT LIKELY TO GET THAT FAR BEFORE MIDNIGHT. OTHERWISE FORECAST
IS IN GOOD SHAPE. ADJUSTED HOURLY GRIDS TO ACCOUNT FOR
OBSERVATIONAL TRENDS.

PREV DISCUSSION... /ISSUED 639 PM CDT THU MAY 22 2014/

AVIATION...
VFR SKIES WILL PREVAIL THIS EVENING. ISOLD-SCT SHRA/TSRA CAN BE
EXPECTED ACROSS RIO GRANDE PLAINS INTO EDWARDS PLATEAU. HAVE
MENTIONED VCSH AND TEMPO TSRA AT KDRT THRU 06Z. AREAS OF MVFR
WITH SOME IFR CIGS WILL DEVELOP BY LATE EVENING ALONG THE I-35
CORRIDOR AREA...THEN SPREAD TO RIO GRANDE PLAINS OVERNIGHT. THERE
IS SOME POTENTIAL FOR SHRA/TSRA TO SPREAD EAST OVERNIGHT INTO
FRIDAY TO ALONG THE I-35 CORRIDOR. HOWEVER...WILL NOT MENTION AT
I-35 TAFS DUE LOW PROBS. CIGS WILL RISE TO VFR LATE MORNING INTO
AFTERNOON. S TO SE WINDS 9 TO 16 KTS WITH SOME HIGHER GUSTS THIS
EVENING WILL DECREASE TO 6 TO 12 KTS OVERNIGHT AND THEN INCREASE
AGAIN ON FRIDAY. GUSTS TO 35 KTS ARE POSSIBLE IN AND NEAR TSRA.

PREV DISCUSSION... /ISSUED 329 PM CDT THU MAY 22 2014/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
A SURFACE PRE-FRONTAL TROUGH/DRY-LINE ORIENTED NORTH TO SOUTH FROM
CENTRAL NEW MEXICO INTO WEST TEXAS IS THE FOCUS FOR STORMS
DEVELOPMENT THIS AFTERNOON AND EVENING. SERRANIAS DEL BURRO
MOUNTAINS STORMS ALONG THE DRY-LINE ARE EXPECTED TO PREVAIL
THROUGH TONIGHT WHILE AFFECTING PARTS OF THE RIO GRANDE PLAINS AND
EDWARDS PLATEAU MAINLY THIS EVENING. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE...ESPECIALLY ACROSS THE EXTREME WEST PORTION OF VAL
VERDE COUNTY. SOME OF THE HI-RES MODELS SUGGEST FOR STORMS TO
TRAVEL EASTWARD AND AFFECT MOST OF THE WESTERN HALF OF SOUTH
CENTRAL TEXAS LATE THIS EVENING INTO FRIDAY MORNING. RAINFALL
AMOUNTS COULD GENERALLY BE AROUND FEW HUNDREDTHS AND UP TO TWO
TENTHS OF AN INCH MAINLY ACROSS THE RIO GRANDE VALLEY. OVERNIGHT
TEMPERATURES ARE EXPECTED TO BE AROUND THE MID 60S ACROSS THE HILL
COUNTRY TO LOWER 70S RIO GRANDE PLAINS.

MOSTLY CLOUDY TO CLOUDY SKIES ARE ANTICIPATED FOR FRIDAY WITH
HIGHS GENERALLY IN THE MID 80S. EXPECT ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS FRIDAY AFTERNOON AND EVENING AS UPPER LEVEL
INSTABILITY MEETS WITH THE SURFACE PRE-FRONTAL TROUGH/DRY-LINE
ACROSS WEST TEXAS.

LONG TERM (SATURDAY THROUGH THURSDAY)...
AN UPPER LEVEL STORM SYSTEM TO ENTER THE FOUR CORNERS REGION LATER
TONIGHT INTO THE WEEKEND WILL KEEP SOUTH CENTRAL TEXAS WITH
CHANCES FOR RAIN THROUGH TUESDAY OF NEXT WEEK. AT THIS POINT...THE
MEDIUM-RANGE MODELS ARE HAVING DIFFICULTIES/NOT IN GOOD AGREEMENT
ON CHANCES FOR POPS FOR LATE FRIDAY INTO SATURDAY. OPTED TO GO
WITH LOW END CHANCES OF POPS ACROSS THE RIO GRANDE PLAINS SINCE
SERRANIAS DEL BURROS MOUNTAINS STORMS ARE EXPECTED TO CROSS THE
RIO GRANDE AND AFFECT MOST AREAS WEST OF HIGHWAY 83 OR WEST OF A
ROCKSPRINGS TO CARRIZO SPRINGS LINE. AS THE UPPER LEVEL STORM
SYSTEM PUSHES NORTHEAST AND OVER THE SOUTHERN PLAINS OVER THE
WEEKEND...CHANCES FOR RAIN OVER THE EASTERN HALF OF SOUTH CENTRAL
TEXAS ARE EXPECTED TO INCREASE AND REMAIN AT LEAST THROUGH TUESDAY.
THE FIVE DAYS RAINFALL TOTALS (FRIDAY TO TUESDAY) ARE EXPECTED TO
RANGE FROM ONE QUARTER INCH TO ONE HALF INCH MOST AREAS WITH THREE
QUARTER INCH RIO GRANDE/EDWARD PLATEAU. CAN'T RULE OUT ISOLATED
SPOTS RECEIVING FROM ONE TO TWO INCHES OF RAINFALL. BY MID WEEK...UPPER
LEVEL RIDGE BUILDS ACROSS THE SOUTHWEST CONUS BRINGING AN END TO CHANCES
OF RAIN ACROSS THE AREA. A WARMING TREND IS EXPECTED MID-WEEK WITH
HIGHS IN THE LOWER TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  87  68  88  69 /  -   20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  66  87  66  87  66 /  -   10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     66  87  65  88  66 /  10  20  10  10  10
BURNET MUNI AIRPORT            68  85  67  85  67 /  10  20  10  10  10
DEL RIO INTL AIRPORT           72  87  71  87  71 /  30  30  30  30  30
GEORGETOWN MUNI AIRPORT        69  86  68  87  68 /  -   10  10  10  10
HONDO MUNI AIRPORT             70  88  69  89  69 /  20  30  20  20  20
SAN MARCOS MUNI AIRPORT        66  86  66  87  66 /  -   20  10  10  10
LA GRANGE - FAYETTE REGIONAL   69  87  69  88  69 /  -   10  -   10  10
SAN ANTONIO INTL AIRPORT       69  87  69  88  69 /  10  30  20  20  20
STINSON MUNI AIRPORT           70  88  69  89  69 /  10  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...05
Hazardous weather outlook, May 22, 9:35 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1035 PM CDT THU MAY 22 2014

TXZ171>173-183>194-202>209-217>225-228-232045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1035 PM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ALONG THE RIO GRANDE
TONIGHT. THE MAIN THREATS WILL BE GUSTY WINDS...SMALL HAIL AND
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON AND SATURDAY ACROSS THE RIO GRANDE PLAINS AND EDWARDS
PLATEAU. THE MAIN THREATS WILL BE GUSTY WINDS...LARGE HAIL AND
BRIEF HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 22, 10:23 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 PM CDT THU MAY 22 2014

TXZ217-230600-
MAVERICK-
1123 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 100 AM
CDT...

AT 1120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
QUEMADO TO 13 MILES WEST OF EAGLE PASS TO 19 MILES SOUTHWEST OF EAGLE
PASS TO 40 MILES SOUTHWEST OF ROSITA SOUTH...AND MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EAGLE PASS...
  QUEMADO...
  EL INDIO...
  NORMANDY...
  ROSITA NORTH...
  ROSITA SOUTH...
  PALOMA...
  EIDSON ROAD...
  LAS QUINTAS FRONTERIZAS...
  SECO MINES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2819 10022 2827 10030 2831 10030 2838 10036
      2849 10037 2853 10042 2858 10041 2866 10051
      2881 10055 2891 10065 2895 10066 2897 10016
      2819 10020
TIME...MOT...LOC 0423Z 274DEG 15KT 2888 10086 2872 10070
          2857 10074 2824 10092

The radar

The Laughlin AFB radar (KDFX), 66 km away, was scanning. The volume nearest the first event began at 06:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maverick

When
May 23, 12:48 AM CST to 2:00 AM CST
Where
Maverick County, 0.92 mi SE of Eagle Pass to 2.06 mi NW of La Gloria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.710, -100.490

Thunderstorms produced heavy rain that caused flash flooding closing FM 1021 in Eagle Pass and US Highway 277 near Elm Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517468.